Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 16, NWS Newport/Morehead City, NC

June 10, 2019Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 10, 2019, 4:28 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2019, 4:28 AM EDT (08:28 UTC)
Expired
Jun 10, 2019, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WHUS42 KMHX 100828
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
428 AM EDT Mon Jun 10 2019

...HIGH THREAT OF RIP CURRENTS TODAY FOR THE BEACHES BETWEEN
RODANTHE AND CAPE LOOKOUT...

.A combination of increasing onshore winds and strong long period
swell will lead to a high risk of rip currents today for the
beaches from Rodanthe south to Cape Lookout. Longshore currents
are also expected to develop along the Core Banks and Outer Banks
north of Cape Hatteras.

NCZ196-204-205-102030-
/O.NEW.KMHX.BH.S.0016.190610T0828Z-190611T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
428 AM EDT Mon Jun 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches between Rodanthe and Cape Lookout.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around 8 AM this morning and 8 PM this evening.
  That being said, strong rip currents can still develop at any
  time today.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$
1 follow-up statement
645 
WHUS42 KMHX 101438
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1038 AM EDT Mon Jun 10 2019

...HIGH THREAT OF RIP CURRENTS TODAY FOR THE BEACHES BETWEEN
RODANTHE AND CAPE LOOKOUT...

.A combination of increasing onshore winds and strong long period
swell will lead to a high risk of rip currents today for the
beaches from Rodanthe south to Cape Lookout. Longshore currents
are also expected to develop along the Core Banks and Outer Banks
north of Cape Hatteras.

NCZ196-204-205-110000-
/O.CON.KMHX.BH.S.0016.000000T0000Z-190611T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
1038 AM EDT Mon Jun 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...Hatteras Island, Ocracoke Island and East Carteret.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop will be a couple hours before and after 
  low tide which will occur around 8 AM this morning and 8 PM 
  this evening. That being said, strong rip currents can still 
  develop at any time today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 3:53 AM EDT, 35 minutes earlier.

Area forecast discussion, Jun 10, 3:53 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
353 AM EDT Mon Jun 10 2019

.SYNOPSIS...
A cold front will approach from the west today, and push through
the region tomorrow morning. The front will then return as a
warm front Wednesday as low pressure develops along the front
and travels up the East Coast. Another cold front will push
through the area Thursday, with high pressure building into the
region Friday and into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 300 AM Monday...A cloudy, warm and humid start to the day
across eastern NC with a few showers clipping the southern Outer
Banks. Areas of cold cloud tops well south of our CWA and east
of Charleston slowly moving north, but have warmed a bit over
the past hour or so. High-resolution models, including the HRRR
and 3km NAM have picked up on this feature and are produced
fairly widespread showers near the coast toward daybreak. Thus
far, radar not showing this happening and may lower likely PoPs
for this morning a bit on the next update. A deep moist airmass
will remain in place across our CWA today with precipitable
water values around 2 inches with a light southerly flow. Will
continue with high chance PoPs for most areas through late
morning with likely PoPs, higher northern areas this afternoon
following a similar trend from the past couple of days. Given a
few breaks likely in the cloud cover, high temperatures today
will reach the mid to upper 80s for the majority of the CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 300 AM Monday...Trends in the guidance continues to show a
weak front approaching the area from the northwest overnight
tonight enhancing showers with a few embedded thunderstorms
possible. Given the high precipitable water content, heavy
downpours will also be possible and have kept PoPs late tonight
in the likely category. Lows will be slightly cooler behind the
front by morning, ranging mainly in the low/mid 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 245 AM Mon...A rainy pattern will continue through mid
week before drier conditions return Friday, and through the
weekend.

Tuesday...Showers and thunderstorms will be moving through
Eastern NC Tuesday morning ahead of a cold front. The front will
push offshore by mid to late morning, and behind it cooler and
drier air will move into the region. Breezy northerly winds and
cooler air moving in aloft will keep highs in the upper 70s to
low 80s, with dewpoints dropping into the upper 50s and 60s...a
welcomed respite from the recent tropical airmass. Clearing
skies will allow for lows to drop into the upper 50s inland, and
the low to mid 60s near the coast.

Wednesday and Thursday...The front which had stalled south of
the region, will return north on Wednesday, and low pressure
will develop and strengthen along it during the day as a deep
upper level trough approaches from the Midwest. The low will
track up the I-95 corridor, with Eastern NC remaining in the
warm sector. Scattered to widespread showers and thunderstorms
are expected to develop by mid morning Wednesday and last
through the day and into the overnight hours. With PWATs
increasing to around 2", heavy rain appears likely, and flooding
will be a concern. With extensive cloud cover, expect below
average high temps again, mostly in the upper 70s to low 80s.

Behind the low pressure system, a cold front will cross the
area late Thursday morning, with cooler and drier air pushing in
behind it. Scattered showers and thunderstorms will be ongoing
Thursday morning, with activity likely confined to the coast by
early afternoon. Clearing skies will allow for temperatures to
climb into the low to mid 80s across the region.

Friday through Sunday...Cooler high pressure will move into NC
from the west Friday morning, and then will slide off the Mid
Atlantic coast this weekend. A beautiful June day is expected
Friday with low humidity and highs in the low to mid 80s. As
high pressure slides offshore Saturday SW winds will return and
so will the heat and humidity. High temps Saturday and Sunday
will reach the upper 80s to low 90s inland, and the low to mid
80s along the coast.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Short Term /through 06Z Tue/...
As of 110 AM Monday...VFR conditions prevailing across the
region early this morning. High-resolutions model indicate an
increase in showers from the south after about 10z or so, but
this activity will mostly stay south of the TAF sites until
about 12z. While maintaining "vicinity showers" in the TAFs,
will keep ceilings in the VFR range per latest guidance as light
winds will prevent overnight fog and ceilings should hover
around 4000-5000 feet for most of the day.

Long Term /Tuesday through Friday/...
As of 330 AM Mon...Scattered to widespread showers and
thunderstorms are expected Tuesday morning, and then again
Wednesday through Thursday afternoon. Sub VFR conditions are
likely through these periods, whereas outside of these time VFR
conditions are likely with high pressure influencing the
weather.

&&

.MARINE...
Short Term /through Tonight/...
As of 300 AM Monday...Winds early this morning are SW at 5-15
knots with seas continuing at 4-5 feet. The gradient will
gradually tighten later this afternoon into tonight ahead of an
approaching cold front. Expect SW winds at 15-20 knots by this
evening and overnight, but latest NWPS/SWAN model keeps the seas
at 5 feet or less, thus no SCA conditions are expected through
the short term period.

Long Term /Tuesday through Friday/...
As of 340 AM Mon...Less than ideal boating conditions are
expected Wednesday with widespread showers and thunderstorms
and then again on Thursday with strong SW winds and building
seas (with Small Craft conditions likely). Better boating
conditions are expected Friday and into the weekend.

A cold front will cross the coastal waters Tuesday morning
turning winds to the north, and surging to 15-20 kts through the
day. A low pressure system will develop and move inland up the
East Coast on Wednesday leading to a complex wind forecast.
Winds initially Wednesday will be NE 15-20 kts, and then turn
to the SE and then S and increase to 20-25 kts by early Thursday
morning. Winds will then turn slightly to the SW but remain
20-25 for most of Thursday. Another front will move through the
waters Friday morning, turning winds to the N/NW at 10-15 kts.
Seas will be mostly 3-5 ft, but will increase to 5-7 ft Thursday
morning through early Friday morning.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Jun 10, 4:17 AM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
417 AM EDT Mon Jun 10 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-110830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
417 AM EDT Mon Jun 10 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected Wednesday into
Thursday, associated with a developing low pressure system. Flooding
of low lying areas is possible at times in the hardest hit areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-110830-
Coastal Onslow-
417 AM EDT Mon Jun 10 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected Wednesday into
Thursday, associated with a developing low pressure system. Flooding
of low lying areas is possible at times in the hardest hit areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-110830-
Ocracoke Island-Hatteras Island-
417 AM EDT Mon Jun 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected Wednesday into
Thursday, associated with a developing low pressure system. Flooding
of low lying areas is possible at times in the hardest hit areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-203-110830-
West Carteret-Northern Outer Banks-
417 AM EDT Mon Jun 10 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected Wednesday into
Thursday, associated with a developing low pressure system. Flooding
of low lying areas is possible at times in the hardest hit areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-110830-
East Carteret-
417 AM EDT Mon Jun 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected Wednesday into
Thursday, associated with a developing low pressure system. Flooding
of low lying areas is possible at times in the hardest hit areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:45 PM EDTSpecial Weather StatementMHXCraven45 min

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.